South Dakota, 2012

Damaging Wind in South Dakota, May 17, 2012

May 17, 2012 · NWS ABR · 1 event in 1 county or zone

An isolated thunderstorm brought severe winds to part of Grant county in northeast South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

An isolated thunderstorm brought severe winds to part of Grant county in northeast South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 17, 2:30 AM CST, 7 minutes earlier.

Area forecast discussion, May 17, 2:30 AM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
330 AM CDT THU MAY 17 2012

.SHORT TERM...TODAY THROUGH SATURDAY
AS OF 8Z...A STRONG LLJ IS MOVING ACROSS THE REGION WITH BASE
VELOCITY OFF OF KABR RADAR SHOWING 60 TO 70 KNOTS. A FEW SMALL
RADAR ECHOES HAVE DEVELOPED WITHIN THE LAST HOUR...MAINLY ALONG
THE I-29 CORRIDOR. WITH A VERY DRY AIR MASS IN PLACE...BELIEVE THE
HIGHER ECHOES ARE PRODUCING SCT SPRINKLES AT BEST.

ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
TONIGHT THROUGH FRIDAY AS A BROAD MID LEVEL TROF APPROACHES THE
REGION FROM THE WEST. AT THIS TIME...THE BEST LOCATION FOR
THUNDERSTORMS WILL BE ACROSS THE WESTERN DAKOTAS.

BY FRIDAY NIGHT/SATURDAY...THE BROAD MID LEVEL TROF WILL BEGIN TO
PUSH ACROSS THE NORTHERN PLAINS. THIS TROF...ALONG WITH A SURFACE
LOW PRESSURE AND COLD FRONT WILL USHER IN INCREASING CHANCES FOR
SHOWERS AND THUNDERSTORMS. A FEW THUNDERSTORMS ON FRIDAY NIGHT
COULD BECOME STORM AND PRODUCE GUSTY WINDS...ALONG WITH SMALL HAIL.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY
THE MODELS SHOW GOOD AGREEMENT THROUGH THE LONG TERM IN THE LONG
WAVE PATTERN. SATURDAY NIGHT COULD BE PRETTY ACTIVE IN THE
EASTERN CWA AS A SURFACE LOW PRESSURE AREA LIFTS NORTHEAST ALONG A
SSW TO NNE COLD FRONTAL ZONE TO OUR EAST. THE EC WAS THE MOST
IMPRESSIVE WITH THE SURFACE LOW PRESSURE AREA ALONG WITH RESULTANT
QPF. HAVE IN GOOD CHANCES AT THIS TIME AND WILL HAVE TO WAIT AND
SEE FOR LATER MODEL RUNS. OTHERWISE...COOLER AND DRIER AIR WILL
MOVE IN FOR SUNDAY WITH SURFACE HIGH PRESSURE PUSHING IN. HIGHS ON
SUNDAY WILL BE AROUND 70 DEGREES ACROSS THE CWA. THE SURFACE HIGH
PRESSURE WILL MOVE QUICKLY EAST WITH WARMER AIR RETURNING FOR
MONDAY AND TUESDAY WITH HIGH PRESSURE RIDGING BUILDING ALOFT.
MONDAY AND TUESDAY WILL BE DRY WITH MOSTLY CLEAR SKIES WITH HIGHS
MONDAY IN THE 70S AND IN THE UPPER 70S TO THE MID 80S ON TUESDAY.
THE MODELS THEN SHOW WITH SOME DISAGREEMENT AN UPPER LEVEL LOW
PRESSURE TROUGH ALONG WITH A SURFACE FRONT PUSHING INTO THE REGION
FROM THE WEST FOR TUESDAY NIGHT AND WEDNESDAY. ALREADY HAVE IN
DECENT CHANCES WITH THIS SYSTEM FOR TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT. TEMPERATURES WILL COOL DOWN 5 TO 10 DEGREES FOR
WEDNESDAY AS THERE WILL BE A LOT OF CLOUD COVER. THE WINDS SHOULD
ALSO BLOW STRONG FROM THE SOUTH MONDAY AND ESPECIALLY TUESDAY.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL PREVAIL OVERNIGHT WITH PASSING MID AND HIGH
LEVEL CLOUDS. WINDS WILL REMAIN FROM THE SOUTH DURING THE
OVERNIGHT HOURS AND AGAIN ON THURSDAY. ALTHOUGH...AS A FRONTAL
BOUNDARY APPROACHES KMBG...WINDS MAY GO MORE LIGHT AND VARIABLE BY
THE AFTERNOON.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...SD
LONG TERM...MOHR
AVIATION...TMT

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 16, 3:46 AM CST, 22 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
446 AM CDT WED MAY 16 2012

MNZ039-046-SDZ006>008-011-018>023-171000-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
446 AM CDT WED MAY 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE LATER TONIGHT. LIGHTNING WILL BE
MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY NIGHT THROUGH SUNDAY.
SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ003>005-009-010-015>017-033>037-045-048-051-171000-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
446 AM CDT WED MAY 16 2012 /346 AM MDT WED MAY 16 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY NIGHT THROUGH SUNDAY.
SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The radar

The Aberdeen radar (KABR), 147 km away, was scanning. The volume nearest the first event began at 08:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grant

When
May 17, 2:37 AM CST
Where
Grant County, 3.13 mi SSE of Labolt
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.010, -96.650

A trained spotter estimated wind gusts to around 70 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385067.